Louisiana, 2001

Damaging Winds in Louisiana, May 30, 2001

May 30, 2001 · NWS JAN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 30, 2:35 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, May 30, 2:35 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT WED MAY 30 2001

SUBSIDENCE INVERSION IN ASSOC WITH MID LEVEL RIDGE IS CAPPING
ATMOSPHERE FOR THE MOST PART THIS AFTN...BUT WEAK SURFACE BOUNDARY
ACROSS NRN PORTIONS OF AREA IS ALLOWING FOR ENOUGH SFC MOISTURE
CONVERGENCE TO BREAK CAP...PARTICULARLY OVER N CNTRL/NE PORTIONS OF
THE FORECAST AREA. ELSEWHERE...WIDELY SCATTERED SHOWER/TSTM ACTIVITY
IS STRUGGLING TO PERSIST IN CAPPED ENVIRONMENT...DESPITE LIFTED
INDICES APPROACHING -9. AS SUN GOES DOWN...EXPECT CONVECTION TO
DIMINISH. WILL KEEP POPS LOW TONIGHT...WITH HIGHEST OVER NW ZONE
GROUPING...WHERE ARE MAY BE AFFECTED LATE TONIGHT BY MCS TO DEVELOP
OVER THE ARKLATEX REGION.

STILL APPEARS THAT THUR/THUR NIGHT WILL BE THE BEST TIME FRAME FOR
GOOD THUNDERSTORM COVERAGE. A SIGNIFICANT SHORTWAVE TROUGH AXIS
CURRENTLY OVER THE SRN/CNTRL PLAINS WILL TRANSLATE SOUTHEAST INTO
THE LOWER MS VALLEY REGION THURS...AND ALL MODELS ARE IN GOOD
AGREEMENT ON THIS. BIGGEST CHALLENGE IS PICKING OUT THE DETAILS WITH
THE COMPLEX SURFACE/THERMODYNAMIC PATTERN DEPICTED BY MODELS. AM
IMPRESSED WITH THE UPPER JET STRUCTURE THAT WILL COME INTO PLAY BY
LATE THURS...AND FEEL THIS SHOULD EVENTUALLY HELP CONVECTION TO
BECOME BETTER ORGANIZED AHEAD OF A SOUTHEASTWARD MOVING COLD FRONT...
AS SUPPORTED BY ETA/AVN LOW LEVEL MOISTURE CONVERGENCE AND
INSTABILITY PATTERNS. AGREE A SEVERE WEATHER THREAT EXISTS FOR MOST
ZONES ON THURSDAY...BUT MID LEVEL WIND FIELDS LOOK A LITTLE TOO WEAK
TO MENTION SEVERE AT THIS TIME AND WILL DEFER OPTION TO THE NEXT
SHIFT WHEN THE PICTURE WILL HOPEFULLY BE A LITTLE MORE CLEAR.

WITH PASSAGE OF THE COLD FRONT THURS NIGHT...EXPECT
MOISTURE/INSTABILITY TO SWEPT OUT OVER ALL EXCEPT THE SOUTHEAST
COUNTIES...WHERE CONVECTION WILL LIKELY HANG ON UNTIL FRI MORNING. A
DRIER AIRMASS WILL MOVE IN ASSOC WITH STRONG SUBSIDENCE.

IN THE EXTENDED...ANOTHER SHORTWAVE TROF WILL RACE TOWARDS AREA
SATURDAY...BUT WITH LITTLE MOISTURE TO WORK WITH...EXPECT ONLY A
SMALL BAND OF WIDELY SCATTERED SHOWERS AT BEST. MID LEVEL RIDGE WILL
KEEP THINGS DRY SUNDAY AND MONDAY BEFORE RAPID RETURN FLOW INCREASES
MOISTURE AHEAD OF NEXT SYSTEM TUES/WED.

JAN 70/87/65/84/61 25521
MEI 68/88/66/85/60 25521

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

43

In the hours before

Special weather statement, May 30, 1:15 PM CST, 4 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT WED MAY 30 2001

...THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF CENTRAL AND SOUTHERN
MISSISSIPPI THROUGH TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE
MAINLY NORTH AND WEST OF A BASTROP LOUISIANA TO ROLLING FORK TO
CLEVELAND LINE.

A LARGE THUNDERSTORM COMPLEX...THAT DEVELOPED AND MOVED EAST OVER
THE PLAINS STATES...HAS LEFT AN OUTFLOW BOUNDARY OVER EAST AND
SOUTHEAST PORTIONS OF ARKANSAS THIS AFTERNOON. THIS BOUNDARY WILL
PROVIDE A FOCUSING MECHANISM FOR THUNDERSTORMS OVER THE MISSISSIPPI
DELTA THIS  AFTERNOON AS IT MOVES SOUTHEAST.  WITH ABUNDANT
MOISTURE AND AN UNSTABLE AIRMASS ALREADY IN PLACE OVER THE
REGION...SOME OF THE STORMS COULD BECOME SEVERE.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS THAT
DO DEVELOP.

ELSEWHERE...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
DURING THE AFTERNOON HOURS AND LAST INTO THE EARLY EVENING HOURS.
WITH NO SURFACE FOCUSING MECHANISM..SUCH AS AN OUTFLOW
BOUNDARY...THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING STRIKES.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, May 30, 2:31 PM CST, 2 hours 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT WED MAY 30 2001

...THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF CENTRAL AND SOUTHERN
MISSISSIPPI THROUGH TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE
MAINLY ALONG AND NORTH OF A LAKE VILLAGE ARKANSAS TO KOSCIUSKO TO
A DEKALB  LINE.

A WARM FRONTAL BOUNDARY WAS OBSERVED FROM EXTREME SOUTHEAST ARKANSAS
TO NORTHERN MISSISSIPPI. THIS BOUNDARY WILL PROVIDE A FOCUSING
MECHANISM FOR THUNDERSTORMS OVER EXTREME SOUTHEAST ARKANSAS AND
NORTH MISSISSIPPI.  WITH ABUNDANT MOISTURE AND AN UNSTABLE AIRMASS
ALREADY IN PLACE OVER THE  REGION...SOME OF THE STORMS COULD BECOME
SEVERE.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS THAT DO DEVELOP.

ELSEWHERE...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
DURING THE AFTERNOON HOURS AND LAST INTO THE EARLY EVENING HOURS.
WITH NO SURFACE FOCUSING MECHANISM..SUCH AS AN OUTFLOW
BOUNDARY...THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING STRIKES.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WE0ATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, West Carroll

When
May 30, 5:30 PM CST
Where
West Carroll County, 4 mi SE of Pioneer
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.700, -91.383

A trailer home was blown off of its blocks and its roof was stripped off, causing significant damage to the trailer.

Thunderstorm Wind, East Carroll

When
May 30, 5:40 PM CST
Where
East Carroll County, 8 mi NW of Lake Providence
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.883, -91.283

A large tree and several large limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2001Every state in 2001This day in weather historyWarnings in Louisiana, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245572, 5245573.